Iowa, 2006

Hail and Damaging Winds in Iowa, June 22, 2006

June 22, 2006 · NWS DMX · 3 events in 1 county or zone

The airmass over Iowa continued to be quite unstable with a weak frontal boundary extending northeast to southwest across the state. Thunderstorms developed during the night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$5,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The airmass over Iowa continued to be quite unstable with a weak frontal boundary extending northeast to southwest across the state. Thunderstorms developed during the night. Though most did not reach severe levels, a cluster of storms over Davis County did become severe. The storm produced 1 inch diameter hail southeast of Bloomfield. High winds caused tree damage southeast of Bloomfield and north of Palaski.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 21, 2:23 PM CST, 12 hours 22 minutes earlier.

Area forecast discussion, Jun 21, 2:23 PM CST, 12 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
323 PM CDT WED JUN 21 2006

.SYNOPSIS...

JET SEGMENT UNDER ONTARIO SHRT WV CURRENTLY MOVING ACROSS MN/NRN
GREAT LAKES WITH RIGHT ENTRANCE REGION DIVERGENCE AIDING IA/WI/IL
TSTMS.  SEVERAL EMBEDDED CENTRAL PLAINS SHRT WVS ALSO HELPING
UVM...SOME LEFT OVER MCVS FROM LAST NIGHT.  LOW LEVEL TSTM FOCUS WAS
CONVERGENCE WITH CDFNT CURRENTLY NOTED ALONG KOTM-KDBQ LINE.  THIS
WILL SOON EXIT FORECAST AREA WITH WATCH DROPPED BY ZONE ISSUANCE.

.SHORT TERM...TONIGHT THROUGH FRI

POTENTIAL FOR REDEVELOPMENT WILL BE PRIMARY FOCUS OF NEAR TERM
FORECAST.  HAVE LOW CHANCES FOR LINGERING WEAK CONVECTION THIS EVE
FOLLOWED BY RETURN THROUGH CHANCE CATEGORY OVERNIGHT.  305/310K UVM
AND MOISTURE CONVERGENCE INCREASES OVERNIGHT AS LOW LEVEL JET
MATURES BUT THIS QUICKLY VEERS AND PUSHES S AND E BY THURSDAY
MORNING.  GFS MUCH MORE OPTIMISTIC REGARDING ELEVATED INSTABILITY
WITH BETTER MOISTURE IN H85/H8 LAYER.  LESSER NAM MUCAPES DIMINISH
OVERNIGHT BUT STILL 1-2K J/KG AND ADEQUATE FOR ANOTHER FEW SVR
TSTMS. THIS COULD LINGER INTO EARLY THU BEFORE DIMINISHING LATER IN
THE DAY.  COULD JUST BRUSH FAR SRN ZNS WITH ANOTHER ROUND OF ISENT
LIFT PCPN THU NIGHT AS WELL WITH LOW CHANCES IN PLACE.  ALTHOUGH
CONVERGENCE IS WEAK...NERN IA FORECAST SOUNDINGS DURING PEAK HEATING
FRI SUGGEST SOME POTENTIAL FOR HIGH BASED SFC DEVELOPMENT SO HAVE
ADDED SLIGHT CHANCES LATE AFTERNOON/EARLY EVE.

TEMP WISE...STAYED CLOSE TO BLEND FOR MINS AND TOWARD WARMER END OF
GUIDANCE FOR MAXES WITH GOOD MIXING TO NEAR CLIMATOLOGY ANTICIPATED.

.LONG TERM...FRI NIGHT THROUGH WED

INITIAL AND PRIMARY CONCERNS WILL BE PCPN TRENDS OVER THE WEEKEND.
DETAILS WITH FRONTAL POSITION AND TIMING DIFFICULT TO PINDOWN IN
THIS TIME FRAME BUT MODELS IN DECENT AGREEMENT BRINGING NW FLOW SHRT
WV THROUGH NRN PLAINS.  GENERAL SCENARIO IS POTENTIAL FOR WRM
ADVECTION PCPN FRI NIGHT INTO SATURDAY MAINLY W...FOLLOWED BY MORE
SFC BASED THREAT SAT AND SAT NIGHT.  CURTAILED POPS SOMEWHAT FRI
NIGHT WITH THETA-E ADVECTION AND INSTABILITY NOT AS IMPRESSIVE.
HOWEVER TRIPLE POINT AND CONVERGENCE ALONG ATTENDANT COLD AND WARM
FRONTS SHOULD BE NEAR OR IN WRN IA DURING PEAK HEATING SAT WITH
LITTLE CIN NOTED AND INITIATION REFLECTED IN GEM/GFS QPF.  THUS HAVE
RAISED POPS FURTHER THROUGH CHANCE CATEGORY NW SAT EVE.

UPR LEVEL TROUGH PASSES THROUGH CANADIAN PROVINCES EARLY NEXT
WEEK...BUT IA SHOULD REMAIN FAR ENOUGH S AND W TO NOT BE INFLUENCED
WITH ELONGATED HIGH PLAINS SFC RIDGE IN PLACE.  BY TUE/WED THERE IS
SOME CONCERN REGARDING STRENGTH OF ROCKIES UPR LEVEL RIDGE.
ECMWF/GEM MORE AGGRESSIVE LOWERING HEIGHTS THAN GFS AND ENSEMBLES
WITH BOUNDARY APPROACHING WRN IA BUT LEFT REMAINDER OF PD DRY FOR
THE MOMENT.  EVEN GEM/ECMWF SCENARIO WOULD PROBABLY LEAVE
CONVERGENCE...AND WEAK AT THAT...JUST TO OUR W.

LITTLE CHANGES TO MINS/MAXES WITH NEW GUIDANCE...MODEL FORECAST
SOUNDINGS AND H85 TEMPS SIMILAR AND SUPPORTIVE OF PREVIOUS FORECAST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BOKSA/SMALL
Hazardous weather outlook, Jun 21, 10:10 PM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1110 PM CDT WED JUN 21 2006

IAZ004>007-015>017-023>028-033>039-044>050-057>062-221100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
1110 PM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
GENERALLY NORTH OF INTERSTATE 80.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED ON THURSDAY. ANOTHER
ROUND OF THUNDERSTORMS IS EXPECTED SATURDAY AND SATURDAY
NIGHT...WHICH IS TOO FAR INTO THE FUTURE TO ASSESS SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ070>075-081>086-092>097-221100-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1110 PM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
GENERALLY SOUTH OF INTERSTATE 80.

.DAY ONE...TONIGHT

A FEW STORMS MAYBE SEVERE OVERNIGHT...ESPECIALLY NEAR THE MISSOURI
BORDER. THE MAIN THREAT WILL BE LARGE HAIL WITH A SECONDARY THREAT
OF DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED ON THURSDAY.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SATURDAY AND SATURDAY
NIGHT...WHICH IS TOO FAR INTO THE FUTURE TO ASSESS SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MYERS

The radar

The Des Moines radar (KDMX), 160 km away, was scanning. The volume nearest the first event began at 08:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Davis

When
June 22, 2:45 AM CST
Where
Davis County, 4 mi SE of Bloomfield
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.717, -92.367

Thunderstorm Wind, Davis

When
June 22, 2:45 AM CST
Where
Davis County, 4 mi SE of Bloomfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
40.717, -92.367

Thunderstorm Wind, Davis

When
June 22, 2:56 AM CST
Where
Davis County, 7 mi N of Pulaski
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
40.800, -92.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511551, 5511552, 5511550.